Alert archive / Hawaii / High Wind Warnings in 2009

High Wind Warning 2, NWS Honolulu, HI

March 13, 2009Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Mar 13, 2009, 3:49 AM HST for Hawaii County, Hawaii. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 13, 2009, 3:49 AM HST (13:49 UTC)
Expired
Mar 13, 2009, 3:34 PM HST
In force
12 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2009-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2009-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 131349
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
349 AM HST FRI MAR 13 2009

...STRONG AND GUSTY WINDS OVER THE BIG ISLAND SUMMITS...

.A LOW NORTH OF THE STATE IS PRODUCING STRONG AND GUSTY WINDS OVER
THE BIG ISLAND SUMMITS. THE WINDS INCREASED OVERNIGHT...REQUIRING
THE UPGRADE OF A WIND ADVISORY TO THIS HIGH WIND WARNING.

HIZ028-140300-
/O.UPG.PHFO.WI.Y.0015.000000T0000Z-090315T0400Z/
/O.NEW.PHFO.HW.W.0002.090313T1349Z-090315T1600Z/
BIG ISLAND SUMMITS-
349 AM HST FRI MAR 13 2009

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST SUNDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 AM HST SUNDAY. THE WIND
ADVISORY IS NO LONGER IN EFFECT. 

NORTHWEST WINDS OF 40 TO 60 MPH WITH HIGHER GUSTS CAN BE EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

CRAIG
1 follow-up statement
000 
WWHW70 PHFO 140134
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
334 PM HST FRI MAR 13 2009

...STRONG WINDS OVER THE BIG ISLAND SUMMITS...

.A LOW NORTH OF THE STATE IS PRODUCING STRONG AND GUSTY WINDS OVER
THE BIG ISLAND SUMMITS. AS THE LOW SLOWLY MOVES WESTWARD...AWAY
FROM THE STATE...THE WINDS WILL DIMINISH LATE SATURDAY NIGHT INTO
SUNDAY MORNING.

HIZ028-141445-
/O.CAN.PHFO.HW.W.0002.000000T0000Z-090315T1600Z/
/O.NEW.PHFO.WI.Y.0016.090314T0134Z-090315T1600Z/
BIG ISLAND SUMMITS-
334 PM HST FRI MAR 13 2009

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST SUNDAY...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST SUNDAY. THE HIGH
WIND WARNING HAS BEEN CANCELLED. 

WINDS HAVE DROPPED BELOW THE WARNING LEVEL. THEREFORE THE WARNING
HAS BEEN REPLACED WITH A HIGH WIND ADVISORY.

SOUTHWEST WINDS OF 30 TO 40 MPH WITH HIGHER GUSTS CAN BE EXPECTED
THROUGH AT LEAST 6 AM SUNDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

DEJESUS

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Mar 12, 8:30 PM HST, 7 hours 19 minutes earlier.

Area forecast discussion, Mar 12, 8:30 PM HST, 7 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST THU MAR 12 2009

.SYNOPSIS...
COOL AND DRY NORTH WINDS BEHIND A COLD FRONT WILL LAST THROUGH
FRIDAY. A LOW FAR TO THE NORTH WILL MOVE TO JUST NORTH OF KAUAI
THIS WEEKEND...LIKELY PRODUCING SOME UNSETTLED WEATHER.

&&

.DISCUSSION...
THE LEADING EDGE OF A COLD FRONT IS SOUTH OF THE BIG ISLAND AND
HEADING SOUTHWARD. DRY AND STABLE AIR IN THE WAKE OF THE FRONT WILL
LIMIT RAINFALL TO THE MISTY VARIETY THAT FALLS OUT OF THE STRATIFORM
CLOUDS YOU SEE IN SATELLITE IMAGERY. THE LOW TO WHICH THE FRONT IS
ATTACHED IS CENTERED ABOUT 600 MILES NORTH NORTHEAST OF THE STATE
AND MOVING TO THE SOUTHWEST.

MODELS POSITION THE LOW A FEW HUNDRED MILES NORTH NORTHWEST OF KAUAI
ON SATURDAY. IN SO DOING...THE LOW WILL DESTABILIZE THE ATMOSPHERE
ESPECIALLY OVER THE WESTERN HALF OF THE ISLAND CHAIN. ANYTIME A LOW
IS THIS CLOSE TO THE ISLANDS THERE IS GREATER UNCERTAINTY IN WHAT
WEATHER TO EXPECT. THIS IS BECAUSE SMALL CHANGES IN THE POSITION OF
THE LOW CAN RESULT IN VASTLY DIFFERENT WEATHER FOR THE ISLANDS.

&&

.PREV DISCUSSION...
FOR NOW WE WILL STICK WITH A SOMEWHAT UNSETTLED WEATHER SCENARIO
THIS WEEKEND TAKING INTO ACCOUNT THE POSSIBILITY OF SHOWER BANDS
ROTATING COUNTERCLOCKWISE AROUND THE LOW AND ACROSS THE STATE. THERE
IS ALSO A CHANCE THAT CONVERGENT LOW LEVEL FLOW INTO THE LOW WILL
FOCUS SHOWER BANDS JUST ABOUT ANYWHERE OVER THE STATE. ALSO WITH
COLD AIR ALOFT THERE IS AN INCREASED CHANCE FOR THUNDERSTORMS TO
DEVELOP ESPECIALLY OVER THE WEST END OF THE ISLAND CHAIN AND OVER
WATERS NORTH AND NORTHWEST OF THE STATE. WE WILL HOLD OFF PUTTING
THUNDERSTORMS IN THE FORECAST UNTIL THERE IS GREATER EVIDENCE THAT
THEY WILL OCCUR.

THE LOW IS EXPECTED TO LIFT OUT TO THE NORTHEAST MONDAY. HOWEVER
MODELS INDICATE A WEAK TROUGH MAY LINGER OVER THE ISLANDS INTO MID
WEEK SO UNSETTLED WEATHER MAY REMAIN OVER PORTIONS OF THE STATE.

&&

.MARINE...
THE LOW WILL PRODUCE A CAPTURED FETCH AIMED AT OUR NORTH SHORES.
THIS WILL RESULT IN A LARGE BUT RELATIVELY SHORT PERIOD NORTH SWELL
THAT WILL BUILD TONIGHT AND FRIDAY. THE SWELL COMBINED WITH THE
NORTH WINDS WILL PRODUCE STORMY CONDITIONS ALONG NORTH FACING
SHORES. SURF HEIGHTS WILL REACH HIGH SURF ADVISORY LEVELS ALONG BOTH
NORTH AND EAST FACING SHORES. THIS SWELL IS EXPECTED TO PEAK FRIDAY
NIGHT.

THE NORTH SWELL AND WIND WAVES WILL LIKELY PRODUCE SURGES IN NORTH
FACING HARBORS SUCH AS THE KAHULUI AND HILO HARBORS BEGINNING
TONIGHT AND PERSISTING THROUGH SATURDAY. A MARINE WEATHER STATEMENT
HAS BEEN ISSUED FOR THIS EVENT.

A SMALL CRAFT ADVISORY IS UP FOR ALL HAWAIIAN COASTAL WATERS FOR A
COMBINATION OF STRONG WINDS AND OR HIGH SEAS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 PM HST SATURDAY FOR NIIHAU-KAUAI
WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-
MOLOKAI-MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST.

WIND ADVISORY UNTIL 6 PM HST SATURDAY FOR BIG ISLAND SUMMITS.

SMALL CRAFT ADVISORY UNTIL 6 PM HST SATURDAY FOR ALL HAWAIIAN
WATERS EXCEPT MAALAEA BAY-

SMALL CRAFT ADVISORY UNTIL 8 AM HST FRIDAY FOR MAALAEA BAY.

&&

CRAIG

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 3:23 PM HSTMarine Weather StatementHFO63 hr
Mar 12, 3:36 PM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao65 hr

Nearby

High Wind Warnings in Hawaii, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.